Alert archive / Illinois / Flash Flood Watches in 2020

Flash Flood Watch 7, NWS Lincoln, IL

July 19, 20206 counties in Illinois

NWS Lincoln, IL issued this flash flood watch at Jul 19, 2020, 11:03 PM CDT for 6 counties in Illinois. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2020, 11:03 PM CDT (04:03 UTC)
Expired
Jul 20, 2020, 4:00 AM CDT
In force
5 hr
Issued by
NWS Lincoln, IL
Flood severity
None

Counties Clay County, IL, Crawford County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WGUS63 KILX 200403
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lincoln IL
1103 PM CDT Sun Jul 19 2020

ILZ066>068-071>073-200900-
/O.NEW.KILX.FF.A.0007.200720T0403Z-200720T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Effingham, Newton, Robinson, Flora, 
Olney, and Lawrenceville
1103 PM CDT Sun Jul 19 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CDT MONDAY...

The National Weather Service in Lincoln has issued a

* Flash Flood Watch for a portion of southeast Illinois, 
  including the following areas, Clay, Crawford, Effingham, 
  Jasper, Lawrence, and Richland. 

* Until 4 AM CDT Monday

* An area of slow moving and training storms will continue to move
  across southeast Illinois tonight along a nearly stationary
  boundary. Very heavy rainfall amounts of 2 to 4 inches in an
  hour or two are expected in parts of this area, which will lead
  to possible flash flooding.

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Auten
1 follow-up statement
123 
WGUS63 KILX 200842
FFAILX

Flood Watch
National Weather Service Lincoln IL
342 AM CDT Mon Jul 20 2020

ILZ066>068-071>073-200945-
/O.EXP.KILX.FF.A.0007.000000T0000Z-200720T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Effingham, Newton, Robinson, Flora, 
Olney, and Lawrenceville
342 AM CDT Mon Jul 20 2020

...FLASH FLOOD WATCH WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING...

The threat for additional heavy rainfall has ended: therefore, 
the Flash Flood Watch will be allowed to expire at 4 AM CDT.

$$

Barnes

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 9:00 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 19, 9:00 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
900 PM CDT Sun Jul 19 2020

.SYNOPSIS...
Issued at 313 PM CDT Sun Jul 19 2020

A few strong to severe storms are possible this evening over the
southern half of the state. Gusty winds and locally heavy rain may
accompany these storms. The frontal boundary responsible for the
active weather will waver across the region for much of the week.
This will result in daily chances for thunderstorms, though many
hours will be dry. Seasonable temperatures are expected for the
next several days.

&&

.UPDATE...
Issued at 900 PM CDT Sun Jul 19 2020

Have already removed the heat advisory from the forecast, but not
will be adding a Flash Flood Watch for the southeast 8 counties in
southeast IL. Boundary has become semi-stationary in this area and
convection has exploded along the boundary and will continue
through during the night. Will be making adjustments to pops/wx as
well...while rest of the forecast looks fine. Updated will be
forthcoming.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 219 PM CDT Sun Jul 19 2020

Main concerns in the near term are the severe thunderstorm chances
this afternoon and ongoing heat and humidity with heat advisory in
effect for portions of central Illinois.

This afternoon, effective cold front/outflow from earlier storms
stretches from near Champaign west-southwest towards Springfield.
South of the boundary and despite considerable cloudiness today,
temperatures have warmed into the upper 80s to lower 90s with dew
points into the mid to upper 70s. This is contributing to
moderately strong instability across the region. Storms
redeveloping along the southward moving frontal/outflow boundary
will be able to become strong with damaging winds the primary
hazard, though isolated hail cannot be ruled out. Displaced well
south of a belt of stronger westerlies aloft, deep layer shear is
sub-marginal and remains the primary limiting factor for a more
organized severe threat today.

Meanwhile, heat indices in excess of 100F are occurring across
portions of central Illinois today. Passage of the front and
falling  temperatures from any rain cooled air should mark the
end of the ongoing heat wave and will allow the heat advisory to
expire and will cancel some counties north of the boundary where
temperatures are only in the mid 80s. Temperatures tonight will
fall into the mid to upper 60s and be more seasonable Monday,
warming into the mid to upper 80s with a few 90s possible south of
I-70. The frontal boundary is progged to stall south of I-70 on
Monday, and will be the focus for additional thunderstorms, again
possibly strong to severe within a strongly unstable but weakly
sheared air mass.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 219 PM CDT Sun Jul 19 2020

On Tuesday, a shortwave trough is progged to dig across the Upper
Midwest into the Great Lakes region. Mid level warm air advection
will increase across central Illinois in response to this wave
supporting additional scattered shower and thunderstorm chances
through the day. Cloud cover and precip will moderate temperatures
some with another day in the mid to upper 80s expected. The air
mass will remain moderately to strongly unstable but weakly
sheared which will temper any organized severe threat, but pulse
severe certainly couldn't be rules out.

Upper ridge will gradually strengthen back across the mid
Mississippi Valley Wednesday though the remainder of the week and
weekend. Temperatures will inch back up as a result with
widespread 90s back in place by the weekend along with heat
indices of 100F or greater. Forcing is more benign in nature
through the latter half of the week, and PoPs reflect typical
summertime scattered daytime favored convection with little to
hang your hat on with respect to timing and placement details at
this distance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 627 PM CDT Sun Jul 19 2020

VFR conditions should prevail at all TAF sites next 24hrs. Frontal
boundary and convection has pushed south of all TAFs including CMI
and DEC, so not expecting any precip rest of the night and winds
should be northwesterly this evening, but become light and
variable overnight and into tomorrow morning. Tomorrow winds will
be northeasterly but less than 10kts. Convection nearby the TAFs
will spread mid and high clouds over DEC and CMI. PIA/BMI/SPI will
just see cirrus this evening. Then expecting scattered mid clouds
tomorrow.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Auten
SYNOPSIS...25
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Auten
Hazardous weather outlook, Jul 19, 3:09 PM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Sun Jul 19 2020

ILZ027>031-036>038-040>048-202015-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-
Menard-Peoria-Piatt-Schuyler-Stark-Tazewell-Vermilion-Woodford-
309 PM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

An isolated thunderstorm or two is possible, mainly late this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday night through
Saturday. While the severe weather potential is low, some of the
storms may contain heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ049>057-061>063-202015-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon-Morgan-
Moultrie-Sangamon-Scott-Shelby-
309 PM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are expected this afternoon and evening.
The main concern will be damaging winds, although some storms
could produce heavy rainfall.

The heat index is expected to range from 100 to 110 degrees this
afternoon and early evening. Limit the amount of time you spend
outdoors and stay hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Saturday.
While the severe weather potential is not high, some of the
storms may contain gusty winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ066>068-071>073-202015-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
309 PM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are expected this afternoon and evening.
The main concern will be damaging winds, although some storms
could produce heavy rainfall.

The heat index is expected to range from 100 to 110 degrees this
afternoon and early evening. Limit the amount of time you spend
outdoors and stay hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Saturday.
While the severe weather potential is not high, some of the
storms may contain gusty winds and hail. The best chance for any
severe weather will be Monday. Some of the storms may also contain
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Deubelbeiss

In the hours before

Local storm report, Jul 19, 8:26 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
826 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      6 SE PARIS              39.55N 87.61W
07/19/2020                   EDGAR              IL   TRAINED SPOTTER

            WATER FLOWING OVER E400 RD. EAST OF NEVINS

&&

25
Local storm report, Jul 19, 8:30 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       2 S PARIS               39.59N 87.69W
07/19/2020  M5.00 INCH       EDGAR              IL   PUBLIC

&&

25
Local storm report, Jul 19, 8:31 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
831 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     CHAMPAIGN               40.11N 88.26W
07/19/2020                   CHAMPAIGN          IL   BROADCAST MEDIA

            LARGE TREE LIMB BLOWN DOWN ON CAR. TIME ESTIMATED.

0500 PM     HEAVY RAIN       4 N SIDELL              39.97N 87.82W
07/19/2020  M1.77 INCH       VERMILION          IL   CO-OP OBSERVER

            SINCE 2 PM

0520 PM     TSTM WND DMG     3 SE PARIS              39.58N 87.65W
07/19/2020                   EDGAR              IL   TRAINED SPOTTER

            TREE BLOWN ONTO ROAD. TIME ESTIMATED.

0530 PM     FLASH FLOOD      CHRISMAN                39.80N 87.67W
07/19/2020                   EDGAR              IL   LAW ENFORCEMENT

            WATER FLOWING OVER RT. 36 EAST AND WEST OF CHRISMAN.
            BARRICADES BEING PUT UP. TIME ESTIMATED.

0600 PM     HEAVY RAIN       5 N HUME                39.87N 87.87W
07/19/2020  M1.80 INCH       EDGAR              IL   PUBLIC

0600 PM     HEAVY RAIN       6 NE PARIS              39.68N 87.61W
07/19/2020  M4.00 INCH       EDGAR              IL   PUBLIC

0600 PM     HEAVY RAIN       3 E CHRISMAN            39.80N 87.62W
07/19/2020  M5.00 INCH       EDGAR              IL   PUBLIC

            AFTERNOON RAINFALL

0730 PM     HEAVY RAIN       CHRISMAN                39.80N 87.67W
07/19/2020  M5.40 INCH       EDGAR              IL   PUBLIC

0800 PM     FLASH FLOOD      6 SE PARIS              39.55N 87.61W
07/19/2020                   EDGAR              IL   TRAINED SPOTTER

            WATER FLOWING OVER E400 RD. EAST OF NEVINS

0815 PM     HEAVY RAIN       2 S PARIS               39.59N 87.69W
07/19/2020  M5.00 INCH       EDGAR              IL   PUBLIC

&&

25
Local storm report, Jul 19, 9:18 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
918 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      CHRISMAN                39.80N 87.67W
07/19/2020                   EDGAR              IL   PUBLIC

            2 FEET OF STANDING WATER IN PARTS OF TOWN. WATER IN
            BASEMENTS.

&&

25
Local storm report, Jul 19, 9:26 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
926 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      4 E ROBINSON            39.01N 87.67W
07/19/2020                   CRAWFORD           IL   PUBLIC

            WATER FLOWING OVER RT. 1 AT GORDON JUNCTION.

&&

25
Local storm report, Jul 19, 10:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1007 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       2 S ROBINSON            38.98N 87.74W
07/19/2020  M3.75 INCH       CRAWFORD           IL   PUBLIC

            STILL RAINING.

&&

JAUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:17 PM CDTFlash Flood WarningILXClark, Edgar6 hr
Jul 19, 8:51 PM CDTFlash Flood WarningILXClay, Crawford, Effingham, Jasper6 hr
Jul 20, 5:31 AM CDTRiver Flood WarningILXClay, Richland8 days

Nearby

Flash Flood Watches in Illinois, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.